Applications of Blaschke Products to the Spectral Theory of Toeplitz Operators

  • Sergei Grudsky
  • Eugene ShargorodskyEmail author
Part of the Fields Institute Communications book series (FIC, volume 65)


The chapter is a survey of some applications of Blaschke products to the spectral theory of Toeplitz operators. Topics discussed include Toeplitz operators with bounded measurable symbols, factorisation with an infinite index, compositions with Blaschke products, representation of functions with a given asymptotic behaviour of the argument in a neighbourhood of a discontinuity in the form of a composition of a continuous function with a Blaschke product, and applications to the KdV equation.


Toeplitz operators Spectral theory Discontinuous symbols Blaschke products 

Mathematics Subject Classification

47B35 30J10 47A10 30H10 



The first author was supported by PROMEP (México) via “Proyecto de Redes” and by CONACYT grant 102800.


  1. 1.
    Böttcher, A., Grudsky, S.: Toeplitz operators with discontinuous symbols: phenomena beyond piecewise continuity. Oper. Theory, Adv. Appl. 90, 55–118 (1996) Google Scholar
  2. 2.
    Böttcher, A., Grudsky, S.: On the composition of Muckenhoupt weights and inner functions. J. Lond. Math. Soc., II. Ser. 58(1), 172–184 (1998) zbMATHCrossRefGoogle Scholar
  3. 3.
    Böttcher, A., Grudsky, S.M., Spitkovsky, I.M.: Toeplitz operators with frequency modulated semi-almost periodic symbols. J. Fourier Anal. Appl. 7, 523–535 (2001) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Böttcher, A., Grudsky, S.M., Spitkovsky, I.M.: Block Toeplitz operators with frequency-modulated semi-almost periodic symbols. Int. J. Math. Math. Sci. 34, 2157–2176 (2003) CrossRefGoogle Scholar
  5. 5.
    Böttcher, A., Silbermann, B.: Analysis of Toeplitz Operators. Springer, Berlin (2006) zbMATHGoogle Scholar
  6. 6.
    Brown, A., Halmos, P.R.: Algebraic properties of Toeplitz operators. J. Reine Angew. Math. 213, 89–102 (1963) MathSciNetzbMATHGoogle Scholar
  7. 7.
    Clancey, K.F.: One dimensional singular integral operators on L p. J. Math. Anal. Appl. 54, 522–529 (1976) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Clancey, K.F.: Corrigendum for the article “One dimensional singular integral operators on L p”. J. Math. Anal. Appl. 99, 527–529 (1984) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Coburn, L.A.: Weyl’s theorem for nonnormal operators. Mich. Math. J. 13, 285–288 (1966) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Devinatz, A.: Toeplitz operators on H 2 spaces. Trans. Am. Math. Soc. 112(2), 304–317 (1964) MathSciNetzbMATHGoogle Scholar
  11. 11.
    Douglas, R.G.: Toeplitz and Wiener-Hopf operators in H +C. Bull. Am. Math. Soc. 74, 895–899 (1968) zbMATHCrossRefGoogle Scholar
  12. 12.
    Douglas, R.G.: Banach Algebra Techniques in Operator Theory. Springer, New York (1998) zbMATHCrossRefGoogle Scholar
  13. 13.
    Dybin, V., Grudsky, S.M.: Introduction to the Theory of Toeplitz Operators with Infinite Index. Birkhäuser, Basel (2002) zbMATHCrossRefGoogle Scholar
  14. 14.
    Garnett, J.B.: Bounded Analytic Functions. Academic Press, New York (1981) zbMATHGoogle Scholar
  15. 15.
    Gohberg, I.: On an application of the theory of normed rings to singular integral equations. Usp. Mat. Nauk 7:2(48), 149–156 (1952) (Russian) Google Scholar
  16. 16.
    Gokhberg, I., Krupnik, N.: Algebra generated by one-dimensional singular integral operators with piecewise continuous coefficients. Funct. Anal. Appl. 4, 193–201 (1970) (translation from Funkts. Anal. Prilozh. 4(3), 26–36 (1970)) zbMATHCrossRefGoogle Scholar
  17. 17.
    Gohberg, I., Krupnik, N.: One-Dimensional Linear Singular Integral Equations I & II. Birkhäuser, Basel (1992) CrossRefGoogle Scholar
  18. 18.
    Grudsky, S.M.: Toeplitz operators and the modelling of oscillating discontinuities with the help of Blaschke products. In: Elschner, J., et al. (eds.) Problems and Methods in Mathematical Physics. Oper. Theory Adv. Appl., vol. 121, pp. 162–193. Birkhäuser, Basel (2001) CrossRefGoogle Scholar
  19. 19.
    Grudskij, S.M., Khevelev, A.B.: On invertibility in L 2(R) of singular integral operators with periodic coefficients and a shift. Sov. Math. Dokl. 27, 486–489 (1983) (translated from Dokl. Akad. Nauk SSSR 269, 1303–1306 (1983)) zbMATHGoogle Scholar
  20. 20.
    Grudsky, S.M., Rybkin, A.: Quotient of Blaschke products and compactness and invertibility of Hankel and Toeplitz operators. Oper. Theory, Adv. Appl., Springer Basel AG 228, 127–150 (2013) Google Scholar
  21. 21.
    Grudsky, S.M., Shargorodsky, E.: Spectra of Toeplitz operators and compositions of Muckenhoupt weights with Blaschke products. Integral Equ. Oper. Theory 61, 63–75 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Hartman, P., Wintner, A.: The spectra of Toeplitz’s matrices. Am. J. Math. 76(4), 867–882 (1954) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Helson, H., Szegö, G.: A problem in prediction theory. Ann. Mat. Pura Appl. 51(1), 107–138 (1960) MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Hunt, R., Muckenhoupt, B., Wheeden, R.: Weighted norm inequalities for the conjugate function and Hilbert transform. Trans. Am. Math. Soc. 176, 227–251 (1973) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Krupnik, N.Ya.: Some consequences of the Hunt–Muckenhoupt–Wheeden theorem. Mat. Issled. 47, 64–70 (1978) (Russian) MathSciNetzbMATHGoogle Scholar
  26. 26.
    Krupnik, N.Ya.: Banach Algebras with Symbol and Singular Integral Operators. Birkhäuser, Basel (1987) zbMATHGoogle Scholar
  27. 27.
    Mashreghi, J.: Representation Theorems in Hardy Spaces. Cambridge University Press, Cambridge (2009) zbMATHGoogle Scholar
  28. 28.
    Nordgren, E.A.: Composition operators. Can. J. Math. 20, 442–449 (1968) MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Rybkin, A.: Meromorphic solutions to the KdV equation with non-decaying initial data supported on a left half line. Nonlinearity 23(5), 1143–1167 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Rybkin, A.: The Hirota τ-function and well-posedness of the KdV equation with an arbitrary step-like initial profile decaying on the right half line. Nonlinearity 24(10), 2953–2990 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Saginashvili, A.I.: Singular integral operators with coefficients having semi-almost-periodic type discontinuities. Soobshch. Akad. Nauk Gruz. SSR 94, 289–291 (1979) (Russian) MathSciNetzbMATHGoogle Scholar
  32. 32.
    Saginashvili, A.I.: Singular integral operators with semialmost periodic discontinuities at the coefficients. Soobshch. Akad. Nauk Gruz. SSR 95, 541–543 (1979) (Russian) MathSciNetzbMATHGoogle Scholar
  33. 33.
    Saginashvili, A.I.: Singular integral equations with coefficients having discontinuities of semi-almost-periodic type. Transl., Ser. 2, Am. Math. Soc. 127, 49–59 (1985) (translated from Tr. Tbil.. Mat. Inst. Razmadze 66, 84–95 (1980)) Google Scholar
  34. 34.
    Sarason, D.: Generalized interpolation in H . Trans. Am. Math. Soc. 127, 179–203 (1967) MathSciNetzbMATHGoogle Scholar
  35. 35.
    Sarason, D.: Algebras of functions on the unit circle. Bull. Am. Math. Soc. 79(2), 286–299 (1973) MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Sarason, D.: Toeplitz operators with semi-almost periodic symbols. Duke Math. J. 44, 354–364 (1977) MathSciNetCrossRefGoogle Scholar
  37. 37.
    Shapiro, J.H.: Composition Operators and Classical Function Theory. Springer, Berlin (1993) zbMATHCrossRefGoogle Scholar
  38. 38.
    Shargorodsky, E.: On singular integral operators with coefficients from P nℂ. Tr. Tbil. Mat. Inst. Razmadze 93, 52–66 (1990) (Russian) Google Scholar
  39. 39.
    Shargorodsky, E.: On some geometric conditions of Fredholmity of one-dimensional singular integral operators. Integral Equ. Oper. Theory 20(1), 119–123 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Shargorodsky, E.: A remark on the essential spectra of Toeplitz operators with bounded measurable coefficients. Integral Equ. Oper. Theory 57, 127–132 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Simonenko, I.B.: The Riemann boundary value problem for n pairs of functions with measurable coefficients and its application to the investigation of singular integrals in the spaces L p with weight. Izv. Akad. Nauk SSSR, Ser. Mat. 28, 277–306 (1964) (Russian) MathSciNetzbMATHGoogle Scholar
  42. 42.
    Simonenko, I.B.: Some general questions in the theory of the Riemann boundary problem. Math. USSR, Izv. 2, 1091–1099 (1968) (translated from Izv. Akad. Nauk SSSR Ser. Mat. 32(5), 1138–1146 (1968)) zbMATHCrossRefGoogle Scholar
  43. 43.
    Spitkovskij, I.M.: Factorization of matrix-functions belonging to the classes \(\tilde{A}_{n}(p)\) and TL. Ukr. Math. J. 35, 383–388 (1983) (translation from Ukr. Mat. Zh. 35(4), 455–460 (1983)) zbMATHCrossRefGoogle Scholar
  44. 44.
    Widom, H.: Inversion of Toeplitz matrices II. Ill. J. Math. 4(1), 88–99 (1960) MathSciNetzbMATHGoogle Scholar
  45. 45.
    Widom, H.: Singular integral equations in L p. Trans. Am. Math. Soc. 97(1), 131–160 (1960) MathSciNetzbMATHGoogle Scholar
  46. 46.
    Widom, H.: Toeplitz operators on H p. Pac. J. Math. 19(3), 573–582 (1966) MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Departamento de MatematicasCINVESTAV del I.P.N.Mexico, D.F.Mexico
  2. 2.Department of MathematicsKing’s College LondonLondonUK

Personalised recommendations